Heart Failure Warnings Added to Labels for Onglyza and Nesina
People with type 2 diabetes should contact their physicians if symptoms of heart failure appear.
The FDA has released a Drug Safety Communication announcing the addition of heart failure warning to labels for AstraZeneca’s Onglyza (saxagliptin) and Takeda’s Nesina (alogliptin), after study results showed that both drugs caused a mild increase in the chance of being hospitalized for heart failure in adults with type 2 diabetes at high risk for heart disease.
Both of these drugs are DPP-4 inhibitors – pills taken to reduce blood glucose in people with type 2 diabetes. These warning labels are based on results from the randomized clinical trials SAVOR (Onglyza) and EXAMINE (Nesina). The SAVOR trial observed study participants for a median duration of two years, and the EXAMINE trial observed participants for an average duration of 18 months.
How big was the heart failure risk?
Onglyza: 3.5% of patients taking Onglyza were hospitalized for heart failure, compared to 2.8% of those who received a placebo. In other words, if 1,000 people with type 2 diabetes at high risk for heart disease took Onglyza, 35 of them may theoretically be hospitalized for heart failure – compared to 28 people not taking the drug. This data reflected a 27% increased risk of hospitalization for those on Onglyza.
Nesina: Similarly, 3.9% of those taking Nesina were hospitalized for heart failure, compared to 3.3% of those on placebo. Again, that means that if 1,000 people with type 2 diabetes at high risk for heart disease took Nesina, 39 may be hospitalized for heart failure – compared to 33 people not taking the drug. This data reflected a 19% increased risk for hospitalzation for those on Nesina, though this increase was not considered "statistically significant."
Aside from these hospitalization for heart failure findings, overall those taking Onglyza and Nesina had no increased risk of heart attack, stroke, or death from heart disease than did those on placebo in these two trials.
People with a history of heart disease or kidney disease have an increased risk of heart failure symptoms on these drugs. As such, the FDA recommends that providers consider discontinuing these medications in patients who develop heart failure during treatment. Patients are advised to contact their physicians if they experience symptoms of heart failure:
Shortness of breath
If you are taking these drugs or considering using them in the future, the FDA recommends discussing these additional risks with your healthcare team before making any changes to your treatment plan.